Restless legs syndrome and periodic limb movements during sleep probably associated with olanzapine
- Kang, Seung-Gul; Lee, Heon-Jeong; Kim, Leen
- Issue Date
- SAGE PUBLICATIONS LTD
- antipsychotics; olanzapine; periodic limb movements during sleep; restless legs syndrome
- JOURNAL OF PSYCHOPHARMACOLOGY, v.23, no.5, pp.597 - 601
- Journal Title
- JOURNAL OF PSYCHOPHARMACOLOGY
- Start Page
- End Page
- We report five cases of restless legs syndrome (RLS) and periodic limb movements during sleep (PLMS) that were probably associated with olanzapine. The first patient showed a good response to olanzapine, but the RLS symptoms associated with olanzapine resulted in poor long-term compliance, eventually leading to frequent relapse of psychotic symptoms. The second patient exhibited sudden PLMS following olanzapine injection. The third patient had been suffering from serious akathisia while on risperidone, and was cured after switching to olanzapine, but thereafter the patient suffered from RLS at nighttime. The fourth patient showed RLS symptoms that were initially caused by a 20-mg daily olanzapine dosage and were later mitigated when olanzapine was reduced and ropinirole was administered. The fifth patient exhibited paraesthesia and agitation caused by olanzapine that was misdiagnosed as psychotic agitation. Increasing the olanzapine dosage severely aggravated the symptoms of RLS. Antipsychotic-induced RLS and PLMS are not well-recognized side effects of antipsychotics, with the symptoms often misdiagnosed as psychotic agitation. These cases also suggest that the occurrence of RLS can cause noncompliance with antipsychotics in psychiatric patients, and thus aggravate their psychotic symptoms.
- Files in This Item
- There are no files associated with this item.
- Appears in
- 2. Clinical Science > Department of Psychiatry > 1. Journal Articles
Items in ScholarWorks are protected by copyright, with all rights reserved, unless otherwise indicated.